Iowa, 2007

Hail and Lightning Strike in Iowa, August 14, 2007

August 14, 2007 · NWS DMX · 2 events in 2 counties and zones

An outflow boundary/weak frontal boundary was stretched east to west across the Iowa-Missouri border. The airmass remained very unstable with temperatures in the mid 90s for highs and dew points in the mid to upper 70s in the vicinity and north of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An outflow boundary/weak frontal boundary was stretched east to west across the Iowa-Missouri border. The airmass remained very unstable with temperatures in the mid 90s for highs and dew points in the mid to upper 70s in the vicinity and north of the front. CAPE reached over 6000 J/kg by the late afternoon with lifted indices in the -10 to -12 C. range. The shear was between 35 and 45 kts. A supercell formed in south central Iowa by late afternoon north of the boundary. The storm was not able to become tornadic in part due to the LCL being quite high at 1500 meters. The storm did become severe and produced nickel size hail north of Murray in Clarke County. The CAPE in the hail layer, -10 to -30 C. layer of the atmoshpere, was fairly high at 800 J/kg, however with the freezing level 16,500 feet the hail size was limited. As the storms moved through Polk County, lightning struck a duplex in Johnston. It caused a minor fire, but otherwise caused little damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 14, 2:20 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 14, 2:20 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
320 PM CDT TUE AUG 14 2007

.DISCUSSION...
TRICKY FORECAST NEXT COUPLE OF DAYS...WITH SERIES OF UPPER LEVEL
WAVES TRAVELING THROUGH UPPER LEVEL RIDGE IN PLACE ACROSS THE
CENTRAL US. CURRENTLY HAVE AN AREA OF CLOUDINESS ACROSS NORTHERN IA
SITUATED BEHIND THE COLD FRONT THAT HAS PUSHED SOUTH INTO SOUTHEAST
NE/SOUTHERN IA. DEWPOINTS CONTINUE TO POOL ALONG AND AROUND THE
FRONT...WITH MID 70S TO AROUND 80 DEWPOINTS ACROSS NE/IA. ONGOING
CONVECTION FROM SE SD HAS PUSHED INTO NE NEBRASKA AND NW IA...WITH
ANOTHER LINE OF DEVELOPING STORMS SITUATED FROM NORTH TO SOUTH NEAR
CARROLL. EXPECT ACTIVITY TO CONTINUE AND INCREASE IN COVERAGE
THROUGHOUT THE EVENING HOURS...AS A 30KT JET KICKS IN TOWARD EC
NE/CENTRAL IOWA. NOT A LOT OF UPPER SUPPORT UNTIL LATE TONIGHT INTO
EARLY WEDNESDAY...AS A STRONGER SHORTWAVE SHIFTS ENE OUT OF COLORADO
TONIGHT. HOWEVER STILL EXPECT ACTIVITY TO CONTINUE INTO THE
EVENING...WITH FAVORABLE SHEAR AND INSTABILITY INVOF THE FRONT
ACROSS WESTERN AND CENTRAL IOWA. FRONTAL BOUNDARY WILL PUSH NORTH
LATE TONIGHT INTO WEDNESDAY AS A WARM FRONT IN RESPONSE TO THAT WAVE
PUSHING OUT OF COLORADO. THEREFORE EXPECT MORE CHANCES FOR
THUNDERSTORMS WEDNESDAY...WITH THE BEST CHANCES ACROSS NORTH CENTRAL
AND NORTHEAST IOWA WEDNESDAY MORNING AS AREA OF ENHANCED LIFT
POSSIBLE WITH RIGHT ENTRANCE REGION OF 110KT JET STREAK BECOMES
LOCATED OVERHEAD. UPPER RIDGE FLATTENS INTO LATE WEDNESDAY...WITH
THE FRONTAL BOUNDARY SAGGING SOUTHWARD THROUGH THE STATE WEDNESDAY
NIGHT. THIS WILL SHIFT BEST CHANCE FOR STORMS INTO CENTRAL AND
SOUTHERN IOWA WEDNESDAY NIGHT. A SECONDARY FRONT...WITH THE MAIN
SHOT OF COLD AIR TO PUSH THROUGH THE CWA THURSDAY WILL BRING MORE
CHANCES FOR CONVECTION. HOWEVER EXPECT DRIER AIR IN PLACE WITH THIS
FRONT...SO ONLY WENT WITH SLIGHT CHANCES. SFC HIGH PRESSURE THEN
BUILDS THURSDAY NIGHT AND FRIDAY WITH MUCH COOLER AIR IN PLACE.
MODELS CONTINUE TO INDICATE H85 TEMPS DROPPING INTO THE TEENS
CELSIUS TO AROUND 10C BY FRIDAY. THEREFORE EXPECT MAX TEMPS IN THE
70S TO MID 80S BY THE END OF THE WEEK. CONTINUED WITH A COOLER
FORECAST INTO THE WEEKEND...WITH H85 TEMPERATURES HOVERING IN THE
TEENS TO LOW 20S CELSIUS. SFC LOW PRESSURE DEVELOPS ACROSS THE
CENTRAL PLAINS FRIDAY INTO THE WEEKEND...WITH WESTERLY FLOW ALOFT.
WILL HAVE AN ASSOCIATED WARM FRONT IN PLACE ACROSS THE AREA LATE
FRIDAY NIGHT INTO SATURDAY...WITH THE BOUNDARY EXPECTED TO REMAIN IN
PLACE ACROSS THE CWA THROUGH THE WEEKEND. THIS WILL LEAD TO
CONTINUED CHANCES FOR PRECIP THROUGH THE WEEKEND...WITH STRONG WAA
LEADING TO AN OVERRUNNING PRECIP SITUATION SATURDAY.  GRADUAL
WARMING TREND EXPECTED INTO EARLY NEXT WEEK...AS THE UPPER RIDGING
BUILDS BACK INTO THE CENTRAL AND EASTERN US MONDAY INTO TUESDAY.

&&

.AVIATION...14/18Z

PERSISTENT BAND OF LOW CLOUDS MOVING ALONG WITH FRONT WHILE BEHIND
FRONT AFTER 2 HOURS CEILINGS LIFT.  HAVE IFR-MVFR CEILINGS
KALO...KDSM THIS AFTERNOON AND CLEAR KMCW AND KFOD.  WILL BRING ANY
CHANCE FOR THUNDER AFTER 03Z/15TH.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

FORECAST...ALBRECHT
AVIATION...FORSTER/18/12/4
Hazardous weather outlook, Aug 14, 12:34 PM CST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
134 PM CDT TUE AUG 14 2007

IAZ004>007-015>017-023>028-033>039-047>050-061-062-074-075-151100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-
TAMA-JASPER-POWESHIEK-MARION-MAHASKA-
134 PM CDT TUE AUG 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE BY EARLY THIS EVENING...WITH
MORE WIDESPREAD THUNDERSTORM ACTIVITY OVERNIGHT. SOME OF THE
STORMS MAY BE SEVERE WITH EARLY THIS EVENING WITH WINDS THE
PRIMARY THREAT. LARGE HAIL WILL POSE A SECONDARY THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN FOR WEDNESDAY INTO
WEDNESDAY NIGHT. SOME OF THE STORMS MAY BE SEVERE WITH HIGH WINDS
AND THE POSSIBILITY OF LARGE HAIL. PERIODIC THUNDERSTORMS ARE
EXPECTED FROM FRIDAY NIGHT INTO MONDAY. AT THIS TIME IT IS TO
EARLY TO DETERMINE THE SEVERE POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO TONIGHT...AND
AGAIN WEDNESDAY LATE AFTERNOON AND EVENING.

IAZ044>046-057>060-070>073-081>086-092>097-151100-
CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-
MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
134 PM CDT TUE AUG 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BECOME MORE WIDESPREAD OVERNIGHT TONIGHT WITH
THE POTENTIAL FOR A FEW SEVERE STORMS TONIGHT. HIGH WINDS WILL BE
THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN FOR WEDNESDAY INTO
WEDNESDAY NIGHT. SOME OF THE STORMS MAY BE SEVERE WITH HIGH WINDS
AND THE POSSIBILITY OF LARGE HAIL. PERIODIC THUNDERSTORMS ARE
EXPECTED FROM FRIDAY NIGHT INTO MONDAY. AT THIS TIME IT IS TO
EARLY TO DETERMINE THE SEVERE POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER TONIGHT...AND AGAIN LATE
WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT.

FORSTER

The radar

The Des Moines radar (KDMX), 7 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 hail. Local standard time, as filed.

Lightning, Polk

When
August 14, 4:00 PM CST
Where
Polk County, Johnston
Property damage
$5,000
Reported by
Newspaper
Coordinates
41.670, -93.700

Hail, Clarke

When
August 14, 4:55 PM CST
Where
Clarke County, 5.63 mi N of Murray to 5.45 mi NW of Osceola Muni Arpt
Measured
0.88 in hail
Property damage
$2,000
Reported by
Public
Coordinates
41.130, -93.950

In addition to the hail, intense lightning was also observed with this storm.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 42566, 40071.